Jul29th

The Pill To Treat Hormonal Acne?

Categories: Acne, The Pill
Leave A Comment: Comments(12)


the pill to treat hormonal acneI am not a doctor, so obviously everything I say is only my opinion, based on my research, and not on a medical background. Please check with your doctor for his or her own medical opinions about various treatments for acne. I have personally had tremendous success with use of  The Pill for my hormonal acne. I am not exactly sure how I decided I had hormonal acne, rather than it being caused by something else, but the fact that The Pill worked for me is the biggest clue. There are some pills that are good for acne, and some that can make it worse. Generally pills that are higher in Estrogen (typically 30-35mcmg) and lower in Androgenicity will improve hormonal acne, and pills higher in Androgenicity and lower in Estrogen can make acne worse. Based on this premise, here is a list of pills that will most likely help hormonal acne:

Brevicon
Cyclessa
Demulen 1/50
Diane-35 (not sold in US)
Mircette
Modicon
Necon
Ortho Evra (the patch)
Ortho-Cyclen
Ortho Tri-Cyclen
Yasmin

Based on this premise, here is a list of pills that can make acne worse:

Depo-Provera (shot)
Loestrin 1.5/30
Loestrin 1/20 Fe
Estrostep Fe
Levlen
Alesse
Ovral
Norlestrin

There are lots of other birth control pills out there, all of which address different concerns such as weight gain, depression, PMDD, and break-through bleeding. There are some that sort of fall in between these two extremes of being good vs. bad for acne, which is why I didn’t include them here. Also, I typed up this list about two years ago, so I’m not sure if there are any new pills on the market I’ve missed. The only ones I know about are Yaz and Ortho Tri-Cyclen Lo, and they are both lower than 30mcmg in Estrogen. There’s also Seasonale, but I wasn’t able to determine from their website its hormonal composition. Also keep in mind that everyone has a different level of hormones that is natural to their body, so The Pill is going to effect everyone differently. Before deciding on going on The Pill, read up on it and weigh your decision carefully, because it can have serious side effects, so it’s not for everyone, especially smokers.

If you don’t want to go on The Pill, there’s a pill that is similar to Yasmin, in that it’s an anti-Androgen pill, but it’s not an oral contraceptive. Spironolactone is a water pill (diuretic) that helps with water retention and high blood pressure, but it’s also had success in helping with hormonal acne. One final note: The Pill can make you more photo sensitive. Thus, you should always wear sunscreen or you may end up burning more easily, or you could develop Melasma (skin hyperpigmentation)!!! Let me know your pill stories and how it’s effected your acne!

Don’t miss out…get Savvy Skin posts via email!
Bookmark and Share


 

12 Responses to “The Pill To Treat Hormonal Acne?”

  1. Jennifer Biggin Says:

    Being on the pill can intensify melasma (pregnancy mask).

  2. Jeni - Savvy Skin Says:

    Yeah, I have an article about how to prevent Melasma. I had it too when I was first on the pill, but now I don’t have it anymore: http://www.savvyskin.com/how-to-prevent-melasma

  3. ANON Says:

    microgestin made my acne so much worse. it’s been one week and i’m breaking out so much and it’s not any other factor – i’ve been on the same diet, exercise and avoiding dairy as usual.

  4. Sher Says:

    I am almost 43 and after turning 40 my skin started to break out almost every two weeks. I would break out right before ovulation and then again before my period. I held off doing anything because I thought I would have another baby… These were obvious signs of perimenopause even if menopause is 8-10 years away. It sucked! And I mean I was getting those huge honkers under the skin!

    I decided 8 days ago to go back on the pill (Seasonale) because of my painful periods (endometriosis) and in 8 short days my skin is so wonderful! It is so smooth, not a pimple in sight and I believe now that I was experiencing hormonal acne that was not helped by topical creams. I’m also not going to have more than 4 periods per year on this new pill.

  5. Emi Says:

    I always used to have a tendency for freckles in summer, but summer only and they were small and not many.
    Since the pill they have increased yearly. At first I did not know what it was, now that I have been reading more about melasma I know I have them and I am considering getting off the pill since not even sunscreen seems to help.

    And yes, I do have hormonal breakouts..so bye, bye clear skin :(

  6. Esther Says:

    I am Asian, 22. I am on my 6 month on Microgestin Fe/120… So far it’s treating my acne 60/40.. 60% of the time my skin is Soft with very light blemishes.. the other time, there are blemishes here and there.. and few breakouts.
    I’m reading a magazine issue Allure April 2009 about (Ethnicity and Aging) and with Asians the magazines reads that their issue are sunspots and can start as soon as early 20s. I’ve had sunspots but they are more visible than 6 months ago. But that’s a different topic there.
    I guess contraceptive pills effect things like sunspots, blotches aka melasma, hyperpigmentation , brown skin patchesetc.

  7. Miyako Says:

    I heard that the higher the estrogen level in the pill, the more likely a person is to gain weight from it. I guess it’s either gain the weight or have acne then. Dilemma!

  8. pillpopper Says:

    I have been using Ortho Tri Cyclen lo and while it helps, I still get some breakouts. A breakout could be anything from one huge blemish to 3 or 4 bad ones. I definitely want to try something with more estrogen. The doctors always put me on lo dose, probably because I get migraines but honestly, I am more worried about the ance right now than the headaches. I am sick of having awful skin. It effects my confidence and makes me depressed. I was thinking about ordering some Diane-35 from Canada but I have read a few horror stories. I don’t think my situation is considered severe acne, I might give Brevicon a try or Cyclessa. If all else fails, I will get Diane-35 or Spironolactone. Not sure if I should try the gyn or dermatologist to get that, maybe an endo? Thanks for the article, it was informative. I have noticed the same things as you, I am not a dr but I have done research and I know my acne is hormonal. It is hard to get doctors to admit that the problem is hormonal. The dermotologist always tries to give me topical treatments, they never do anything except dry out my skin.

  9. Julie Says:

    I found your website a couple years ago and have been on Yasmin ever since. It has done WONDERS for my skin! Although I still get a bit of acne, its nothing horrible like it used to be.

    Switching birth control pills for my acne is NOT something I want to mess with, but I feel that I need to. There is currently a lawsuit against Bayer, the makers of YAZ and YASMIN for serious and life threatening side effects. It has a different hormone in it than any other birth control pills called “drosperinone” that raises potassium levels very high. It is causing
    deep vein thrombrosis (blood clots), pulmonary embolism, strokes, and heart attacks. My Dr. said it shouldn’t bother me unless I smoke (which I don’t), However,
    I have a really bad problem with circulation in my legs already, and started getting spider veins and a vericose vein when I was 16. That was ten years ago, and have noticed since being on yasmin the spider veins are getting significantly worse and faster. I had been having throbbing in one particular spot on my right calf for several months. Two weeks ago, in the same spot as the throbbing, a huge purple bruise with a knot in the center of it showed up without my hitting it or running in to anything. It scared my so badly I went to the ER on Christmas night because I thought I may have a blood clot.

    My gut is telling me that I need to stop with Yasmin and find something else that will help my acne, but not cause problems in my veins. I have written down the list of “good” bcp, but can you make a recommendation of which one to try first? (I already know that I cannot tolerate Ortho Tri Cyclen becaues of how it affects my mood)

    Thank you so much for your help! Your website has been a lifesaver for me!

  10. mamibg Says:

    I’m taking ortho tri cyclen lo and was interested about its research in acne…in thepill.com it clearly states that there has not been any research performed to wether it improves acne. Whyyyyyyyy?

  11. Sara Says:

    I have been on a generic brand of orho tri cyclen (trisprintec) and have noticed darkening above my upper lip over the past 6-7 months. I am probably seeing it more now because the sun has been out. I am on this birth control b/c I do have hormonal acne. I am 27 and broke out last year worse than I ever have. I am debating getting off this birth control to see if the melasma goes away… how long after getting off birth contol did you start seeing your melasma lighten?

  12. Cheryl Says:

    I am so happy I read this. I have been on the shot for the last few years, and my acne is the worst it has ever been. It scarred my face, so after years of having great skin, I had horrible cystic acne. I thought (because I started the shot when I moved to college), that the acne was from stress at college. It turns out I was getting worse bc it has so much androgens in it. Thank you so much. Now I can focus on enjoying college and getting rid of the scars.

  • Savvy Skin HOME Latest Updates

     

  • Featured Sites

    Hair Loss Hell
    Amazon BEAUTY

     

     

  • Categories

  • Recent Posts